Q. I've been using medication for some time now and it has cleared my pimples and reduced my redness, but it also seems to have made me develop more spider veins. What's going on?
A. Visible blood vessels sometimes develop with rosacea and were likely always there, but were hidden or less noticeable because of your redness. Once medication has diminished the redness, it is not uncommon for spider veins to become more noticeable. Perhaps the easiest way to conceal veins is with cosmetic camouflage. Some recent preliminary reports of lasers for treating telangiectasia have suggested some effectiveness, but more study is needed.
Q. What are the active ingredients in oral and topical medications and how do they work?
A. The most commonly prescribed oral therapy for rosacea is tetracycline and the most widely prescribed topical medication is metronidazole. It is not known for certain why these antibiotics are effective in reducing the symptoms of rosacea, but it is believed to be a result of their anti-inflammatory action rather than their antibacterial properties.
Because rosacea is a chronic condition, site-specific topical medications are generally prescribed for long-term therapy. Although oral antibiotics are highly effective, their prolonged use may be associated with adverse reactions.